Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Springfield, MO

June 16, 2004Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2004, 4:55 PM CDT for Barry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 4:55 PM CDT (21:55 UTC)
Expired
Jun 16, 2004, 5:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 162155
SVRSGF
MOC009-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BARRY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 545 PM CDT.

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF PURDY...OR 13 MILES SOUTHEAST OF MONETT...AND MOVING NORTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN BARRY COUNTY...INCLUDING THE TOWNS OF JENKINS...MCDOWELL...
  MADRY AND PLEASANT RIDGE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH SEEK SHELTER 
INDOORS IMMEDIATELY.

LAT...LON 3691 9381 3658 9385 3657 9373 3692 9363

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 16, 3:49 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT WED JUN 16 2004

.DISCUSSION...

SUMMER IS HERE AND THE WESTERLIES ARENT...AT LEAST NOT AT THIS
TIME. SUB-TROPICAL CUT OFF LOW OVER TEXAS CONTINUES TO OPEN UP AND
ACCORDING TO 12Z U/A DATA IT IS MORE OF AN ELONGATED SHEAR AXIS
STRETCHING FROM SW MO SOUTHWARD INTO EASTERN TX. THIS SYSTEM WILL
CONTINUE TO LIFT SLOWLY NORTHEASTWARD OVERNIGHT...GRADUALLY SHIFTING
EAST OF THE CWA AFTER SUNRISE THURSDAY. THESE TROPICAL TYPE SYSTEMS
TEND TO BE MOST ACTIVE BETWEEN 06Z-12Z...SO EVEN THOUGH IT HAS
WEAKENED IT WOULDNT SURPRISE ME TO SEE PRECIPITATION LIGHT UP AGAIN
AFTER MIDNIGHT....MAINLY OVER OUR SOUTHEASTERN COUNTIES.

CONVECTION WILL CONTINUE TO FIRE UP OVER THE COLORADO HIGH PLAINS
THIS AFTERNOON AND SHOULD CONGEAL INTO AN MCS AND PROPAGATE EASTWARD
ACROSS THE KANSAS OVERNIGHT. ASSUMING A SUFFICIENT COLD POOL
DEVELOPS WITH THIS MCS THEN IT IS NOT COMPLETELY OUT OF THE REALM
POSSIBILITY THAT THIS SYSTEM COULD MAKE IT AS FAR EAST AS OUR FAR
WESTERN COUNTIES BY SUNRISE...SO KEPT CHANCE POPS GOING THERE.

DIFFICULT TO SAY HOW MUCH OF THIS MCS WILL SURVIVE INTO TOMORROW
MORNING. CONFIDENCE IN HOW MUCH OF THIS SYSTEM WILL SURVIVE AFTER
SUNRISE TOMORROW IS VERY LOW BUT SUSPECT THAT THE CHANCES ARENT
THAT GREAT. HAVING SAID THAT...I AM NOT CONFIDENT ENOUGH THAT IT
WONT SURVIVE TO LOWER GOING LIKELY POPS SO WILL LET THEM RIDE FOR
NOW AND DO A QUICK RAIN DANCE BEFORE I LEAVE THIS AFTERNOON.

ASSUMING WE DONT GET SOCKED IN WITH CONVECTIVE DEBRIS (AND I REALLY
DONT THINK WE WILL)...THEN TOMORROW COULD BE ANOTHER AFTERNOON OF
PULSE THUNDERSTORMS AS THE TROPICAL AIRMASS STICKS AROUND. MORE
ORGANIZED AFTERNOON CONVECTION SHOULD ONCE AGAIN DEVELOP OVER THE
HIGH PLAINS AND MORPH INTO AN MCS AND CHARGE EASTWARD ACROSS KS
THURSDAY NIGHT. ONCE AGAIN...CONVECTION COULD MAKE IT INTO OUR
NORTHWESTERN COUNTIES BY DAYBREAK FRIDAY. MUCH LIKE THURSDAY WE WILL
HAVE THUNDERSTORM CHANCES FRIDAY EITHER FROM THE LEFT OVER MCS OR
FROM PULSE TYPE DEVELOPMENT DURING THE AFTERNOON.

THE PATTERN LOOKS TO REPEAT ITSELF ONCE AGAIN FRIDAY NIGHT INTO
SATURDAY. THE ONLY DIFFERENCE BEING A GRADUAL LOWERING IN UPPER
HEIGHTS...WHICH SHOULD ALLOW THE SYNOPTIC BOUNDARY TO GRADUALLY OOZE
SOUTHWARD...WHICH IN THEORY WILL PUT OUR CWA CLOSER AND CLOSER TO
THE MCS RAILROAD TRACKS. THE MCSS OVER THE NEXT FEW NIGHTS SHOULD
BE QUITE EFFECTIVE RAIN PRODUCERS GIVEN THE AMOUNT OF MOISTURE THEY
WILL HAVE TO WORK WITH...AND ANY ONE OF THEM COULD EASILY PRODUCE
SWATHES OF 2-3+ RAINS. OUR NORTHERN CWA HAS GOTTEN THE BRUNT OF THE
HEAVY RAINFALL LATELY AND THEREFORE IS MOST SUSCEPTIBLE TO FLOODING
SHOULD ANY MCSS ACTUALLY AFFECT THAT AREA. UNCERTAINTY IS STILL
FAIRLY HIGH...BUT GIVEN THE LOW FFG AND POSSIBILITY OF ONE OR MORE
MCSS MOVING ACROSS THE AREA FELT IT WAS PRUDENT TO ISSUE AN ESF FOR
OUR NORTHERN COUNTIES FOR FRIDAY INTO SATURDAY.

GIVEN THE HIGH DEGREE OF UNCERTAINTY IN THE SHORT TERM...A
METEOROLOGICAL OUIJA BOARD WOULD PROBABLY OFFER AS MUCH (IF NOT MORE
INSIGHT) THAN ANY OF THE OPERATIONAL MODELS. THE EXACT LOCATION
OF THE FRONTAL BOUNDARY...OR WHATS LEFT OF THE FRONTAL
BOUNDARY...IS THE BIGGEST POINT OF CONTENTION AMONG THE VARIOUS
MODELS. CLIMATOLOGICALLY SPEAKING...IT WOULD SEEM UNLIKELY THAT A
FRONTAL BOUNDARY WOULD MAKE IT ALL THAT FAR SOUTH OF THE OZARKS THIS
TIME OF YEAR. WITH THAT IN MIND AND IN LIGHT OF THE LATEST RUNS OF
THE GFS...DECIDED TO NUDGE TEMPS UPWARD A SMIDGE IN THE
EXTENDED...CLOSER TO CLIMO. A GOOD ARGUMENT COULD CERTAINLY BE MADE
TO BLANKET THE ENTIRE EXTENDED PART OF THE FORECAST WITH POPS...BUT
GIVEN THE DEGREE OF UNCERTAINTY DIDNT SEE THE NEED TO JUMP ON THE
WET BANDWAGON ATTM. OVERALL THE WEATHER PATTERN IS LOOKING PRETTY
WET OVER THE NEXT 7 DAYS THOUGH.

IZZI

.AVIATION...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO APPROACH
KSGF TERMINAL FORECAST BY 5 PM. LOCALIZED VISIBILITIES MAY DROP TO 2
MILES IN HEAVIER DOWNPOURS. CEILINGS WILL GENERALLY BE VFR WITH A
BRIEF PERIOD OF MVFR CEILINGS UNDER ANY THUNDERSTORM. THIS ACTIVITY
SHOULD SLOWLY DECREASE IN AREAL COVERAGE AND INTENSITY AFTER SUNSET.
ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BEGIN TO AFFECT KJLN
TERMINAL FORECAST TOWARD MORNING. AT THIS TIME...NO WIDESPREAD IFR
OR MVFR CEILINGS OR VISIBILITIES ARE EXPECTED.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUN 16 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDELY SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
    WIND GUSTS OVER 60 MPH....
    HAIL UP TO THE SIZE OF QUARTERS...AND
    TORRENTIAL DOWNPOURS WHICH COULD LEAD TO VERY LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH 8 PM.

  DISCUSSION:

  A WARM...VERY MOIST...AND HIGHLY UNSTABLE ATMOSPHERE REMAINS IN
  PLACE ACROSS THE REGION. VERY WEAK...SUBTLE BOUNDARIES IN PLACE
  ACROSS THE AREA WILL SET THE STAGE FOR ISOLATED TO WIDELY
  SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THE STRONG
  INSTABILITY WILL PARTIALLY OFFSET THE VERY WEAK WINDS ALOFT...AND
  ALLOW A FEW OF THE THUNDERSTORMS TO BECOME SEVERE THIS
  AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. DUE TO THE WEAK
  WINDS ALOFT AND HIGH MOISTURE CONTENT IN THE ATMOSPHERE...ANY
  THUNDERSTORMS THAT DO DEVELOP WILL MOVE VERY SLOWLY AND PRODUCE
  VERY HEAVY RAINFALL WHICH COULD LEAD TO SOME VERY LOCALIZED
  FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH AT LEAST SUNDAY AS A
  FRONTAL BOUNDARY MEANDERS AROUND THE REGION. AT THIS TIME...IT
  APPEARS AS THOUGH THE BEST THREAT FOR ORGANIZED THUNDERSTORM
  DEVELOPMENT IS LATE THURSDAY NIGHT INTO FRIDAY AND AGAIN FRIDAY
  NIGHT INTO SATURDAY. GIVEN THE DEGREE OF INSTABILITY AND ABUNDANCE
  OF MOISTURE IN PLACE...LOCALLY HEAVY RAINFALL AND FLOODING CAN BE
  EXPECTED IF THE THUNDERSTORM COMPLEXES DO INDEED MOVE ACROSS THE
  OUTLOOK AREA. AT THIS TIME IT APPEARS AS THOUGH ANY THUNDERSTORM
  COMPLEXES THAT AFFECT THE AREA WILL DO SO AT A TIME OF DAY
  TYPICALLY UNFAVORABLE FOR SIGNIFICANT SEVERE WEATHER...HOWEVER THE
  AMOUNT OF INSTABILITY IN PLACE SHOULD REMAIN SUFFICIENT FOR AT
  LEAST ISOLATED SEVERE THUNDERSTORMS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS
  AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS
  OF DAMAGING WINDS...HAIL...AND/OR FLOODING SHOULD BE RELAYED TO
  THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:58 PM CDTSevere Thunderstorm WarningSGFBarton47 min
Jun 16, 5:07 PM CDTSevere Thunderstorm WarningSGFVernon38 min
Jun 16, 5:16 PM CDTFlash Flood WarningSGFVernon3 hr
Jun 16, 5:23 PM CDTSevere Thunderstorm WarningSGFJasper67 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningSGFLawrence60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.